Ohio, 2012Flooding and Hail in Ohio, June 17 to 18, 2012
June 17 to 18, 2012 · NWS ILN · 5 events in 4 counties and zones
A shortwave trough moving across the Ohio Valley helped to enhance thunderstorm activity during the evening. Some of these storms trained over the same areas, resulting in minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moving across the Ohio Valley helped to enhance thunderstorm activity during the evening. Some of these storms trained over the same areas, resulting in minor flooding. The main severe weather threats from these storms were large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 17, 6:47 PM EST, 40 minutes earlier.
Area forecast discussion, Jun 17, 6:47 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
747 PM EDT SUN JUN 17 2012
.SYNOPSIS...
AN UPPER LEVEL SHORTWAVE WILL RACE EASTWARD OUT OF THE OHIO VALLEY
EARLY TONIGHT. SOME LINGERING MOISTURE AND CONVERGENCE OVER THE
AREA ON MONDAY COULD RESULT IN A PASSING SHOWER. BUILDING HIGH
PRESSURE AT THE SURFACE AND ALOFT WILL THEN MARK A DRYING AND
WARMING TREND FOR THE REST OF THE WEEK STARTING MONDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
H5 S/W IS CURRENTLY CROSSING THE CWA AND ASSOCIATED THUNDERSTORMS
WILL MOVE EAST WITH IT. HAVE REMOVED THUNDER OVERNIGHT TONIGHT.
EXPECT TO KEEP IT OUT OF THIS EVENING AS WELL...IF THE SHOWERS
BEHIND THE LINE OF STORMS ALONG I-71 CORRIDOR CONTINUE TO EXHIBIT
A LACK OF CG STRIKES. VERY LITTLE MODEL QPF NOTED BEHIND THE EWD
MOVING S/W WHICH IS E OF FCST AREA BY 0Z TONIGHT. DIFLUENT FLOW AT
H5 BEHIND THE S/W WILL ALSO HELP INHIBIT ANY SHOWERS OVERNIGHT.
TEMPERATURES WILL DROP TO THE MID 60S FOR MOST LOCATIONS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
SOME LINGERING SHOWERS OR NEWLY SPROUTING SHOWERS MAY OCCUR EARLY
ON MONDAY AS ANOTHER MUCH WEAKER H5 VORT MAX PUSHED INTO THE
REGION FROM THE WEST. LINGERING LLVL MOISTURE FROM TODAYS SHOWERS
WILL COMBINE WITH A RETURNED SOUTHERLY FLOW ADDING A BIT OF
CONVERGENCE TO AIDE IN THE POSSIBLE FORMATION/CONTINUATION OF
THESE SHOWERS. DO NOT SEE ENOUGH UPWARD MOMENTUM TO INDICATE THAT
ANY OF THESE WOULD BE THUNDERSTORMS AND THE CHANCES FOR THE
SHOWERS TO ACTUALLY OCCUR APPEAR TO BE MINIMAL...NO HIGHER THAN A
20-25% CHANCE. THIS AREA LIFTS NORTHEAST PER THE GFS...OR MOVES
SOUTHEAST PER THE NAM UVV AND VORT FIELDS AND THE MEAN FLOW AT
THESE LEVELS. REGARDLESS OF MODEL OR REASONING...THE AIRMASS WILL
LIKELY NOT SUPPORT ANY SHOWERS BEYOND THE DAYLIGHT PERIOD MONDAY.
READINGS WILL PEAK BACK INTO THE UPPER 80S FOR MOST
LOCATIONS...SOME MIDDLE 80S ARE POSSIBLE IF THE SHOWERS DEVELOP
AND/OR CLOUD COVER PERSISTS.
CLOUDS WILL DECREASE AS THE HIGH BUILDS OVERNIGHT AND LOW
TEMPERATURES WILL BE SLIGHTLY WARMER THAN SUNDAY NIGHTS LOWS IN
THE MID 60S. THE BUILDING HIGH WILL OFFSET AND POSSIBLE
RADIATIONAL COOLING EFFECTS IN ADDITION TO THE WEAK SLY FLOW THAT
IS EXPECTED.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
EXTENDED PERIOD BEGINS WITH REGION UNDER H5 RIDGE AND ON WRN EDGE OF
SFC HIGH PRESSURE. THIS PATTERN HOLDS FOR THE FIRST FEW COUPLE OF
DAYS OF THE FORECAST. THE GFS IS STILL TRYING TO BRING SOME TROPICAL
MOISTURE AROUND THE CENTER OF RIDGE AND ACROSS THE APPALACHIANS WED
NGT INTO THU. NEITHER ECMWF AND CMC SHOWS THIS...SO WILL DISCOUNT
THE GFS PCPN.
EXTENDED MODELS ARE BECOMING MORE MUTED WITH THE FRONT THAT AFFECTS
THE REGION THU INTO THU NGT. FRONT APPEARS TO WEAK AND WASHES OUT AS
BETTER SUPPORT PASSES INTO NEW ENGLAND. BACKED OFF ON PCPN CHANCE
AND ONLY BROUGHT LOW CHC TO THE NRN COUNTIES WHILE KEEPING THE S
DRY.
THE GFS AND ECMWF DIVERGE IN THE SOLUTION. THE GFS STALLS WHAT IS
LEFT OF THE FRONT ACROSS THE OHIO VALLEY AND IN A ALMOST ZONAL FLOW
BRINGS WEAK DISTURBANCES ACROSS PRODUCING SCT TO ISOLATED PCPN FOR
THE REST OF THE EXTENDED. THE 00Z AND NEW THE 12Z ECMWF BRING A
STRONGER SURFACE HIGH AND DRIES THINGS OUT FOR FRIDAY. THE 00Z ECMWF
THEN BUILT A LARGE H5 RIDGE INTO THE MIDDLE OF THE COUNTRY WITH HOT
TEMPERATURES REACHING FA FOR SUNDAY. THE 12Z ECMWF HAS COME IN MUCH
WEAKER WITH THE CENTRAL U.S. RIDGE AND KEEPS A NW FLOW ALOFT WHICH
ALLOWS SOME CONVECTION TO WORK INTO THE REGION FOR SUNDAY.
WITH THE ECMWF JUMPING AROUND COULDNT BITE ON ITS SOLUTIONS...SO
KEPT A 20 POP FRIDAY...BEFORE ALLOWING SATURDAY TO BE DRY. BROUGHT A
BROAD 30 POP IN FOR SUNDAY.
TEMPERATURES SHOULD PUSH INTO THE LOWER 90S TUE AND WED UNDER MOSTLY
SUNNY SKIES BEFORE AN INCREASE IN CLOUDS KNOCKS A COUPLE OF DEGREES
OFF THEM FOR THURSDAY. COOLER HIGHS ARE EXPECTED POST FRONTAL ON
FRIDAY WITH HIGHS IN THE 80S...BEFORE A WARMING TREND FOR THE
WEEKEND.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
APPEARS THAT SCATTERED STORMS WILL CONTINUE INTO THE EVENING NEAR
THE I-70 CORRIDOR. SO KDAY TO KLCK COULD BE IMPACTED OVER THE NEXT
SEVERAL HOURS. EXPECT FEW TO SCATTERED CUMULUS TO REMAIN
OVERNIGHT. SUFFICIENT LOW LEVEL MOISTURE WILL BE IN PLACE FOR SOME
VISIBILITY RESTRICTIONS TO DEVELOP DURING THE LATTER PART OF THE
NIGHT. EXPECT CLOUDS TO INCREASE TOWARDS 12Z WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. THIS WILL LIFT NORTHEAST
DURING THE DAY.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...
Hazardous weather outlook, Jun 17, 3:34 AM EST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
434 AM EDT SUN JUN 17 2012
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
434 AM EDT SUN JUN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 3:28 PM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EDT SUN JUN 17 2012
OHZ055-056-064-065-172100-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-PICKAWAY OH-
428 PM EDT SUN JUN 17 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PICKAWAY...
SOUTHWESTERN LICKING...SOUTHEASTERN FRANKLIN AND WESTERN FAIRFIELD
COUNTIES THROUGH 500 PM EDT...
AT 426 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM BEXLEY TO GROVEPORT TO STATE ROUTE 138 AT US ROUTE
22...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GROVEPORT...BEXLEY...
CIRCLEVILLE...CANAL WINCHESTER...GAHANNA...REYNOLDSBURG...
PICKERINGTON...SUMMIT STATION...PATASKALA...MILLERSPORT...BEECHWOOD
TRAILS AND BALTIMORE.
ALSO...BLACKLICK ESTATES...WHITEHALL...SLATE RUN METRO PARK...
BRICE...LITHOPOLIS...AW MARION STATE PARK...RINGGOLD AND STOUTSVILLE
ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 4015 8259 3992 8249 3964 8265 3955 8308
3981 8301 3994 8307Special weather statement, Jun 17, 3:43 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
443 PM EDT SUN JUN 17 2012
OHZ064-065-073-074-172115-
FAIRFIELD OH-HOCKING OH-PICKAWAY OH-ROSS OH-
443 PM EDT SUN JUN 17 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ROSS...
SOUTHEASTERN PICKAWAY...SOUTHWESTERN HOCKING AND SOUTHWESTERN
FAIRFIELD COUNTIES THROUGH 515 PM EDT...
AT 439 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM PICKAWAY COUNTY AIRPORT TO ANDERSONVILLE TO
SUMMITHILL...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CHILLICOTHE AND
KINGSTON.
ALSO...MASSIEVILLE...SCIOTO TRAIL STATE PARK...WHISLER...
HALLSVILLE...MOORESVILLE...TARLTON...ADELPHI AND LAURELVILLE ARE NEAR
THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3946 8266 3936 8270 3936 8274 3918 8277
3919 8315 3941 8305 3956 8302 3963 8265Special weather statement, Jun 17, 3:56 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT SUN JUN 17 2012
OHZ056-065-172130-
FAIRFIELD OH-LICKING OH-
456 PM EDT SUN JUN 17 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LICKING AND
FAIRFIELD COUNTIES THROUGH 530 PM EDT...
AT 454 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM SUMMIT STATION TO STATE ROUTE 158 AT STATE ROUTE 204
TO STOUTSVILLE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PATASKALA...BEECHWOOD
TRAILS...BALTIMORE...MILLERSPORT...LANCASTER...GRANVILLE SOUTH...
FAIRFIELD BEACH...HEBRON...BUCKEYE LAKE...PLEASANTVILLE...GRANVILLE
AND HARBOR HILLS.
ALSO...AMANDA...FAIRFIELD COUNTY AIRPORT...KIRKERSVILLE...
CLEARPORT...THURSTON...NORTH BERNE...WEST RUSHVILLE AND RUSHVILLE ARE
NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3991 8233 3992 8246 3984 8247 3983 8239
3975 8240 3966 8243 3966 8249 3961 8250
3960 8284 3986 8277 4003 8277 4016 8238
3997 8231Special weather statement, Jun 17, 4:14 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
514 PM EDT SUN JUN 17 2012
OHZ074-172215-
HOCKING OH-
514 PM EDT SUN JUN 17 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOCKING COUNTY THROUGH
615 PM EDT...
AT 513 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 10 MILES WEST OF ROCKBRIDGE TO 7 MILES NORTHWEST OF
SOUTH BLOOMINGVILLE TO 9 MILES SOUTHWEST OF SOUTH BLOOMINGVILLE...
MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKBRIDGE...HOCKING
HILLS STATE PARK...LOGAN AND CARBON HILL.
ALSO...SOUTH BLOOMINGVILLE...ENTERPRISE...HIDEAWAY HILLS...LAKE LOGAN
STATE PARK...UNION FURNACE...STARR...HAYDENVILLE AND OREVILLE ARE
NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3947 8216 3947 8227 3938 8229 3939 8250
3937 8252 3936 8275 3957 8272 3956 8262
3961 8261 3960 8250 3966 8249 3966 8237
3960 8237 3960 8226 3956 8225 3956 8215Special weather statement, Jun 17, 4:24 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
524 PM EDT SUN JUN 17 2012
OHZ056-065-172200-
FAIRFIELD OH-LICKING OH-
524 PM EDT SUN JUN 17 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LICKING AND
EASTERN FAIRFIELD COUNTIES THROUGH 600 PM EDT...
AT 523 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM US ROUTE 62 AT STATE ROUTE 661 TO NEWARK TO SUGAR
GROVE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...UTICA...BREMEN AND
HANOVER.
ALSO...WEST RUSHVILLE...ST. LOUISVILLE...RUSHVILLE...BROWNSVILLE...
FALLSBURG AND GRATIOT ARE NEAR THE PATH OF THIS LINE OF STRONG
THUNDERSTORMS.
LAT...LON 3995 8219 3994 8223 3991 8224 3992 8246
3984 8247 3983 8239 3975 8240 3974 8236
3966 8237 3966 8249 3962 8250 3961 8259
3961 8260 4004 8249 4026 8260 4028 8255
4027 8248 4025 8247 4024 8219Local storm report, Jun 17, 6:50 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
750 PM EDT SUN JUN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HEAVY RAIN DONNELSVILLE 39.92N 83.95W
06/17/2012 M1.00 INCH CLARK OH TRAINED SPOTTER
OCCURRED IN 30 MINUTES. STILL RAINING.
&&Event by event
2 flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Flood, Clark
- When
- June 17, 7:27 PM EST to 8:27 PM EST
- Where
- Clark County, 0.87 mi NE of Snyderville to 0.91 mi SW of Rock Way
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.910, -83.910
Roads were briefly closed in the area due to heavy rainfall.
Thunderstorm Wind, Clark
- When
- June 17, 7:50 PM EST to 7:54 PM EST
- Where
- Clark County, 0.69 mi N of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.930, -83.800
Trees were reported down due to damaging thunderstorm winds.
Hail, Montgomery
- When
- June 17, 8:00 PM EST to 8:04 PM EST
- Where
- Montgomery County, 2.23 mi ESE of Ft Mc Kinley
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.790, -84.210
Thunderstorm Wind, Greene
- When
- June 17, 8:47 PM EST to 8:51 PM EST
- Where
- Greene County, 2.23 mi ENE of Beavercreek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.760, -84.030
Large trees were snapped around 25 feet off the ground and some shingles were blown off a roof due to damaging thunderstorm winds.
Flood, Miami
- When
- June 17, 11:15 PM EST to June 18, 12:15 AM EST
- Where
- Miami County, 0.84 mi NE of Evanston to 0.72 mi ESE of Evanston
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.958, -84.188
Interstate 75 was partially flooded due to heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, June 17, 20122 deaths · 2 events
- Flash Flooding and Flooding in Minnesota, June 17 to 30, 2012$44 million · 2 in hail · 49 events
- Tornadoes and Flash Flooding in Minnesota, June 17 to 18, 2012$1.3 million · EF0 · 73 events
- Wildfire in California, June 17 to 20, 2012$400,000 · 1 event
- Tornadoes and Hail in South Dakota, June 17, 2012EF1 · 27 events
- Damaging Wind in Oklahoma, June 17, 2012$60,000 · 61 kt wind · 1 event
- Dust Devil in Indiana, June 17, 20122 injured · 1 event
- High Wind in Wyoming, June 17, 201252 kt wind · 7 events
- Tornado and Hail in Minnesota, June 17, 2012EF0 · 7 events
- High Wind in Montana, June 17, 201256 kt wind · 4 events
- Waterspouts in Gulf of Mexico, June 17, 20124 events
- Hail in North Dakota, June 17, 20121 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387511, 387512, 387513, 387514, 387516.